Alert archive / Montana / Red Flag Warnings in 2012
Red Flag Warning 17, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 8, 2012, 2:04 PM MDT for 5 counties in Montana. It was in force for 8 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 8, 2012, 2:04 PM MDT (20:04 UTC)
- Expired
- Aug 8, 2012, 9:47 PM MDT
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Cascade County, MT, Chouteau County, MT, Fergus County, MT, Judith Basin County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 77 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 4:45 PM MDT | TSTM WND GST 50 | 4 S Cascade, MT | |
| Aug 8, 4:46 PM MDT | TSTM WND GST 61 | 21 Se Cascade, MT | MILLIGAN |
| Aug 8, 4:57 PM MDT | TSTM WND GST 60 | Ulm, MT | MEASURED WINDS OF 50 TO 60 MPH. BLOWING DUST. |
| Aug 8, 5:00 PM MDT | TSTM WND GST 64 | 2 W Sand Coulee, MT | 64 MPH WIND GUST MEASURED NEAR SAND COULEE. |
| Aug 8, 5:08 PM MDT | TSTM WND GST 53 | 5 Wsw Great Falls, MT | 53 MPH WIND GUST AT THE GREAT FALLS AIRPORT. |
| Aug 8, 5:20 PM MDT | TSTM WND GST 65 | 1 N Great Falls, MT | ESTIMATED WIND GUSTS AROUND 65 MPH. PLYWOOD SHEETING...PACKAGED SHINGLES...AND OTHER DEBRIS BLOWING AROUND AT A CONSTRUCTION SITE. |
| Aug 8, 5:42 PM MDT | TSTM WND GST 50 | Floweree, MT | ESTIMATED 45 TO 50 MPH WINDS. |
| Aug 8, 8:55 PM MDT | TSTM WND GST 60 | Ulm, MT | WINDS OF 50 TO 60 MPH MEASURED IN ULM. |
| Aug 8, 9:10 PM MDT | TSTM WND GST 60 | 1 Wsw Sun Prairie, MT | WIND GUSTS ESTIMATED AT 55 TO 60 MPH NEAR SUN PRAIRIE. |
| Aug 8, 9:29 PM MDT | TSTM WND GST 53 | 21 Se Cascade, MT | 53 MPH WIND GUST MEASURED NEAR MILLEGAN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5172 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WWUS85 KTFX 082004 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 204 PM MDT WED AUG 8 2012 MTZ115-117-090400- /O.NEW.KTFX.FW.W.0017.120808T2004Z-120809T0400Z/ CHOUTEAU AND FERGUS COUNTIES- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- 204 PM MDT WED AUG 8 2012 ...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF FIRE WEATHER ZONES 115 AND 117 NORTH OF JUDITH GAP IN JUDITH BASIN AND FERGUS COUNTIES... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING. * AFFECTED AREA...PORTIONS OF FIRE WEATHER ZONES 115 AND 117 NORTH OF JUDITH GAP IN JUDITH BASIN AND FERGUS COUNTIES. * WINDS...SOUTH TO SOUTHEAST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...AS LOW AS 10 PERCENT. * IMPACTS...RAPID FIRE GROWTH WILL BE POSSIBLE WITH ANY UNCONTROLLED FIRES. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS EVENING...WHICH MAY CAUSE RAPIDLY GROWING NEW FIRE STARTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
1 follow-up statement
369 WWUS85 KTFX 090347 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 947 PM MDT WED AUG 8 2012 MTZ115-117-090500- /O.CAN.KTFX.FW.W.0017.000000T0000Z-120809T0400Z/ CHOUTEAU AND FERGUS COUNTIES- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- 947 PM MDT WED AUG 8 2012 ...RED FLAG WARNING IS CANCELED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 115 AND 117... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELED THE RED FLAG WARNING. RELATIVE HUMIDITIES HAVE INCREASED AND WIND SPEEDS HAVE DECREASED OVER THE AREA. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELED. $$ HTTP://WEATHER.GOV/GREATFALLS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 8, 12:05 PM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 8, 12:05 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1205 PM MDT WED AUG 8 2012 UPDATE TO AVIATION .UPDATE... MONSOONAL MOISTURE WAS HEADED FOR SOUTHWEST MONTANA AT MID-MORNING AND WILL MOVE INTO THE AREA LATER THIS MORNING AND THEN SPREAD TO CENTRAL MONTANA BY LATE AFTERNOON. STILL EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN LINE WITH THE CURRENT FORECAST. FORECAST HIGHS AND WINDS LOOK ON TRACK. THE ONLY CHANGE TO THE FORECAST WAS TO MAKE THE ENTIRE AREA SUNNY FOR THE REST OF THIS MORNING. BLANK && .AVIATION... UPDATED 1805Z. VFR CONDITIONS WILL CONTINUE ACROSS THE AREA THROUGH AT LEAST 18Z THURSDAY. A DISTURBANCE ALOFT WITH ASSOCIATED MID/HI LEVEL MOISTURE ALONG A WEAK COLD FRONT WILL MOVE NORTHEAST ACROSS WESTERN/CENTRAL MONTANA FROM 20Z UNTIL AROUND 09Z. ISOLATED TO SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP OVER THE MOUNTAINS IN SOUTHWEST MONTANA BY 23Z...AND SOME MAY MOVE AS FAR NORTH AS KGTF AND KLWT. HOWEVER...THE UPPER LEVEL RIDGE AXIS OVER CENTRAL MONTANA WILL LIKELY LIMIT DEVELOPMENT IN THE KGTF AND KLWT AREAS. ANY OVERALL THUNDERSTORM DEVELOPMENT WILL THEN DECREASE FROM THE WEST BETWEEN 02Z AND 09Z AS THE COLD FRONT MOVES THROUGH THE AREA AND SHIFTS BREEZY SOUTHERLY/EASTERLY WINDS MORE WESTERLY. COULSTON && .FIRE WEATHER... A SHORTWAVE WILL CROSS THE ROCKIES THIS MORNING AND BRING MID LEVEL MOISTURE ACROSS THE DISTRICTS. THE AIRMASS WILL BECOME SLIGHTLY UNSTABLE WITH ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON. RELATIVE HUMIDITIES WILL DROP INTO THE LOW TEENS TODAY AND TOMORROW...AND OVERNIGHT RECOVERIES WILL BE GOOD. A WEAK COLD FRONT WILL CROSS THE NORTHERN ROCKIES AND PLAINS WEDNESDAY EVENING WITH WINDS SHIFTING FROM THE SOUTHEAST TO THE NORTHWEST. ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHERN ZONES AGAIN THURSDAY BUT NORTHERN ZONES WILL REMAIN TOO DRY FOR CONVECTION. && .PREV DISCUSSION... /ISSUED 544 AM MDT WED AUG 8 2012/ TODAY THROUGH FRIDAY...THE HIGH PRESSURE RIDGE ALOFT WILL BE WEAKENED TODAY AS A SHORTWAVE MOVES ACROSS THE ROCKIES. DYNAMICS WILL GENERALLY STAY NORTH OF THE ZONES ALTHOUGH MID LEVEL MOISTURE WILL INCREASE ACROSS THE ZONES AND SOME DECENT LIFT WILL DEVELOP WITH THE PASSAGE OF THE SHORT WAVE. SO...ISOLATED TO SCATTERED CONVECTION SHOULD ALSO DEVELOP. A COLD FRONTAL BOUNDARY WILL MOVE THROUGH THE AREA OVER NIGHT AND SOME COOLING OF THE AIRMASS WILL OCCUR...ALTHOUGH MAX TEMPS WILL REMAIN WELL ABOVE NORMALS THURSDAY. THE RIDGE WILL BE REBUILDING THURSDAY ALTHOUGH ANOTHER LOW PRESSURE TROF WILL BE OVER THE WEST COAST BY LATE THURSDAY. THIS TROF WILL MOVE THROUGH THE PACIFIC NORTHWEST EARLY FRIDAY AND CROSS THE ROCKIES THURSDAY AFTERNOON. LIFT WILL DEVELOP ACROSS ALMOST ALL OF THE CWA AND ISOLATED TO SCATTERED CONVECTION IS EXPECTED. ZELZER FRIDAY NIGHT THROUGH WEDNESDAY...THE LARGE SCALE UPPER LEVEL RIDGE CENTERED OVER THE FOUR CORNERS REGION WILL CONTINUE TO DOMINATE THE WEATHER PATTERN THROUGH THE LONG TERM PERIOD. HOWEVER THE ECMWF LATE PERIOD SOLUTIONS CONTINUES TO SHOW A POTENTIAL PATTERN CHANGE WITH AN UPPER LEVEL TROUGH MOVING OVER THE ROCKY MOUNTAINS AND INTO SOUTHWEST AND CENTRAL MONTANA BY THE MIDDLE OF NEXT WEEK. UNTIL THEN...THE PATTERN REMAINS RELATIVELY UNCHANGED WITH NEAR ZONAL FLOW ALOFT AS WEAK SHORTWAVE TROUGHS MOVES ACROSS THE AREA. SOME WEAK POCKETS OF MONSOONAL MOISTURE WILL CONTINUE TO MOVE UP THE SPINE OF THE ROCKY MOUNTAINS AS WELL AND COULD CAUSE SOME SCATTERED SHOWERS AND THUNDERSTORMS THROUGHOUT THE EXTEND. WILL CONTINUE TO KEEP POPS SLIGHTLY LOWER THAN CLIMATOLOGICAL AVERAGES...MAINLY DUE TO THE WEAK PRESENCE OF MONSOONAL MOISTURE...WHILE TEMPERATURES REMAIN ABOVE SEASONAL AVERAGES DUE TO THE STRONG RIDGE THAT IS EXPECTED TO REMAIN IN PLACE THROUGH THE BULK OF THE EXTENDED. CONTINUE TO HAVE RELATIVELY LOW CONFIDENCE IS THE PATTERN CHANGE AT THE END OF THE PERIOD...MAINLY DUE TO THE LACK OF CONSISTENCY BETWEEN SUBSEQUENT MODEL RUNS...WILL CONTINUE TO KEEP POPS LOW FOR NOW...AND WILL UPDATE AS MORE MODEL RUNS INCREASE CONFIDENCE IN A TREND. SUK && .PRELIMINARY POINT TEMPS/POPS... GTF 100 62 95 59 / 10 30 10 20 CTB 96 56 89 53 / 10 20 0 10 HLN 99 62 96 60 / 30 30 20 20 BZN 96 54 95 53 / 20 30 20 20 WEY 86 44 86 44 / 10 20 30 20 DLN 93 54 92 52 / 30 30 20 20 HVR 99 63 94 58 / 10 20 10 10 LWT 95 59 90 56 / 10 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BEAVERHEAD... JEFFERSON...MADISON. && SHORT TERM...BLANK LONG TERM...SUK/COULSTON AVIATION...COULSTON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 8, 8:18 AM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 818 AM MDT WED AUG 8 2012 MTZ008-015-052-091200- BEAVERHEAD-MADISON-JEFFERSON- 818 AM MDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM NOON MDT TODAY UNTIL 9 PM MDT THIS EVENING FOR PORTIONS OF SOUTHWEST MONTANA...FOR SCATTERED HIGH BASED THUNDERSTORMS WITH GUSTY ERRATIC WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ009>014-044>051-053>055-091200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-GALLATIN- 818 AM MDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 8, 1:09 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
109 PM MDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM NON-TSTM WND GST HOBSON 47.00N 109.87W
08/08/2012 M54 MPH JUDITH BASIN MT TRAINED SPOTTER
54 MPH WIND GUST MEASURED IN HOBSON.
&&
NJLThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:33 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 57 min |
| Aug 8, 4:41 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Teton | 68 min |
| Aug 8, 5:31 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 89 min |
Nearby
Red Flag Warnings in Montana, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.